Bloody Nose and lethargy?

Discussion in 'General Parenting' started by Got2Sleep, Jul 19, 2007.

  1. Got2Sleep

    Got2Sleep New Member

    I realize no one can give medical advise..okay, just personal opinions please.

    B takes Depakote, Seroquel, Topamax, and we just changed his Risperdal M-tabs from PRN to 1x daily. For 3 days now, he has been very tight, almost spastic at times. Yesterday he stayed at his g-moms and she called me to report a major nose bleed..she was worried at how long it took to stop and the amount of blood.

    Today, daughter calls from day camp..reports that he is biting his tongue and his eyes are droopy. I was 45 mins away and sent hubby to pick them up...he reports B just looks tired. I get home and he is sitting with a towel...Another nose bleed for no reason.

    The droop is gone, and he is extremely tight again..kinda slurring words. I am not sure what to do. We live really rural and when I take him to ER they have no clue...but on the other hand, I need it documented and would be curious to know what his levels are at.

    What do you think?
     
  2. smallworld

    smallworld Moderator

    Because you just upped the Risperdal, it's likely that's the cause of the new symptoms. All atypical antipsychotics (like Seroquel and Risperdal) can cause movement disorders, slurring of speech and sedation.

    In addition, Depakote has a rare side effect of low platelets, which could affect blood clotting. I'd recommend a call to the psychiatrist with a request for a blood draw to check that everything is OK.
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Risperdal caused these kinds of symptoms in my son. He had to stop taking it.
    When my daughter was on Depakote, she did nothing but sleep and said it made her "feel stupid." She stopped taking it and the symptoms cleared up.
    Don't know what medication is causing your problems (or if it's both), but it I'd check it out.
     
  4. everywoman

    everywoman Active Member

    Their is a side effect, if I remember correctly that the doctors told me to look for if difficult child developed these symptoms. I think it's initials were TD. I would call the doctor ASAP.
     
  5. Steely

    Steely Active Member

    Ditto what smallworld said -
    Risperdal can cause movement disorders of the muscles - so it is imperative to call the psychiatrist.
    And Depakote can affect the blood platelets, so blood work I think is also necessary.
    How many mg of Risperdal is he on? Did the Dr titrate up the dose slowly?

    On the flip side, I had severe nose bleeds as a child, sometimes lasting hours at a time, and there was nothing wrong except faulty blood vessels in the nose that eventually needed to be cauterized. Has it been really dry where you live? Or hot? Perhaps this could be the cause of the nose bleeds.

    good luck.
     
  6. gcvmom

    gcvmom Here we go again!

    Ditto on what other said about the Risperdal -- it's called Tardive Dyskinesia, the part about involuntary mouth movements and it can sometimes be irreversible, so I'd call ASAP and maybe think hard about going back down on the Risperdal. It also causes sedation.

    Could the nose bleeds be due to allergies -- maybe something blooming at gma's house? My difficult child 1 gets 'em pretty bad in the Spring and sometimes in the summer, too.
     
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    My son had the jaw and tongue movements with Abilify and it did turn out to be Tardive Dyskensia. I would definitely have it checked out right away.
     
  8. Marguerite

    Marguerite Active Member

    Something else to consider re the nosebleeds - how hot is it at the moment, where you are? Summer heat can dilate surface blood vessels (including the mucosa in the nose) and sometimes they can dilate so much you can get a spontaneous bleed. And because the blood vessels ARE so dilated, it takes a while for them to shrink back and cut back the bleeding.
    With any more nose bleeds, try putting an ice pack over his forehead sinuses and cheek sinuses, to speed up the shrinking of surface blood vessels.

    I agree with the others - see if you van get blood work organised to check platelets too, if they're low it can also slow clotting. Or you could even get other clotting factors checked, especially the obvious ones like prothrombin time. But it's possible that the hot weater is aggravating it.

    The risperdal increase could account for a lot of the other symptoms too - different kids can tolerate it differently. difficult child 3 had no trouble with it, but not enough benefit to justify the cost. difficult child 1 - lowest possible dose, he would be fast asleep within fifteen minutes of taking it.

    Marg
     
Loading...